Alert archive / Iowa / Areal Flood Warnings in 2011
Areal Flood Warning 2, NWS Des Moines, IA
NWS Des Moines, IA issued this areal flood warning at Jun 10, 2011, 8:29 AM CDT for Mahaska County, Marion County, Iowa. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 10, 2011, 8:29 AM CDT (13:29 UTC)
- Expired
- Jun 11, 2011, 8:30 AM CDT
- In force
- 24 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Mahaska County, IA, Marion County, IA
The radar
The Des Moines radar (KDMX), 84 km from the middle of the area, began a volume at 13:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 1.5 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 874 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -79 m²/s²
- 0-3 km storm-relative helicity
- -155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this areal flood warning went out at Jun 10, 6:59 AM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, Jun 10, 6:59 AM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 658 AM CDT FRI JUN 9 2011 .DISCUSSION... SURFACE LOW AND FRONTAL BOUNDARY SHIFTING TO THE EAST THIS MORNING AND SHOULD BRING AN END TO THE HEAVY RAIN AND THUNDERSTORMS BY MID MORNING. HOWEVER...SOME CONCERN WITH THE UPPER WAVE HANGING BACK TO THE NORTHWEST UNTIL LATER TODAY AND SOME LINGERING INSTABILITY ACROSS THE EAST/SOUTHEAST THAT WE MAY STILL SEE A FEW SHOWERS OR STORMS AROUND LATER THIS AFTERNOON. WATER VAPOR SHOWING A COUPLE WEAK VORT MAXES AS WELL OVER SW MN AND A COUPLE MORE FURTHER WEST. AS A RESULT...GENERALLY KEPT ISOLATED TO SCATTERED WORDING IN ZONES CLEARING FROM WEST TO EAST THROUGH THE DAY. THE SHORTWAVE EXITS THIS EVENING WITH HIGH PRESSURE BUILDING IN FOR A DRY PERIOD FRIDAY NIGHT THROUGH SATURDAY NIGHT. ANOTHER SHORT WAVE PROGGED TO PUSH ACROSS CENTRAL IOWA LATE SATURDAY NIGHT THROUGH SUNDAY WITH A SURFACE LOW AND WARM FRONT LIFTING INTO THE SOUTH/SOUTHWEST PART OF THE FORECAST AREA. THE PATTERN IS SORT OF A BROKEN RECORD WITH WARM ADVECTION ADVANCING INTO THE STATE FOLLOWED BY A LOW LEVEL JET FOCUSED INTO THE FRONTAL BOUNDARY AND DECENT INSTABILITY COUPLED WITH A SHORT WAVE PASSING BY. WE WILL AGAIN SEE MORE HEAVY RAIN WITH THE STORMS FOR LATE IN THE WEEKEND ALONG WITH SOME MARGINAL THREAT FOR SEVERE STORMS. I DID NOT CHANGE ANY GRIDS BEYOND MONDAY BUT MODELS SUGGEST ANOTHER STRONG SHORTWAVE PASSING THROUGH TUESDAY/WEDNESDAY TIMEFRAME WITH A RIDGE FINALLY BUILDING IN FOR MID/LATE WEEK. UPSTREAM OF THAT HOWEVER IS YET ANOTHER STRONG SHORTWAVE. AS FOR TEMPS...WE WILL STAY RELATIVELY COOL THROUGH THE WEEKEND BUT THE WARM ADVECTION FOR LATE SUNDAY WILL SURGE INTO CENTRAL IOWA EARLY IN THE WEEK AND BEGIN TO BRING BACK MOISTURE AND WARMER TEMPERATURES. && .AVIATION...10/12Z OUTSIDE OF VFR CIGS ACROSS THE SE QUARTER OF IA...THE REMAINDER OF THE STATE HAD LIFR/IFR CIGS AND AREAS OF MVFR VSBYS. AS A TROUGH OF SURFACE LOW PRESSURE EXITS IA TODAY...IFR/MVFR CONDITIONS WILL LINGER INTO THE NIGHT. SCATTERED SHOWERS AND THUNDERSTORMS OVER KS MAY REACH SRN TAF SITES LATER TODAY...KDSM/KOTM...BUT CONFIDENCE IN TIMING AND LOCATION NOT GREAT ENOUGH TO INCLUDE BEYOND AFTERNOON AND EVENING CB WORDING. WINDS WILL BECOME NLY AREA WIDE TONIGHT WITH LINGERING MVFR/IFR CIGS AND MVFR VSBYS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...FAB AVIATION...BSS
Hazardous weather outlook, Jun 10, 4:40 AM CDT, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 440 AM CDT FRI JUN 10 2011 IAZ004>007-015>017-023>025-033>035-044-045-111200- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL- 440 AM CDT FRI JUN 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT AN ISOLATED TO WIDELY SCATTERED NON SEVERE THUNDERSTORM IS POSSIBLE OVER THE AREA THIS MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE PERIODS OF THUNDERSTORMS IN THE FORECAST FROM SUNDAY NIGHT THROUGH TUESDAY NIGHT. IT IS TOO EARLY TO ASSESS THE SEVERE WEATHER THREAT FOR STORMS NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. IAZ026>028-036>039-046>050-059-061-062-072-075-083>085-094>097- 111200- FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE- BOONE-STORY-MARSHALL-TAMA-DALLAS-JASPER-POWESHIEK-MADISON-MAHASKA- CLARKE-LUCAS-MONROE-DECATUR-WAYNE-APPANOOSE-DAVIS- 440 AM CDT FRI JUN 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE OVER THE OUTLOOK AREA TODAY. THE THREAT FOR SEVERE STORMS IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE PERIODS OF THUNDERSTORMS IN THE FORECAST FROM SUNDAY THROUGH TUESDAY NIGHT. IT IS TOO EARLY TO ASSESS THE SEVERE WEATHER THREAT FOR STORMS NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. IAZ060-073-074-086-111200- POLK-WARREN-MARION-WAPELLO- 440 AM CDT FRI JUN 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY. THE THREAT FOR SEVERE STORMS IS LOW. RIVER FLOOD WARNINGS ARE ALSO IN EFFECT FOR PORTIONS OF THE DES MOINES RIVER VALLEY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE PERIODS OF THUNDERSTORMS IN THE FORECAST FROM SUNDAY THROUGH TUESDAY NIGHT. LARGE HAIL AND DAMAGING WIND ARE POSSIBLE WITH STORMS SUNDAY NIGHT. HEAVY RAIN IS ALSO POSSIBLE. IT IS TOO EARLY TO ASSESS THE SEVERE WEATHER THREAT FOR STORMS EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. IAZ057-058-070-071-081-082-092-093-111200- AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-UNION-TAYLOR-RINGGOLD- 440 AM CDT FRI JUN 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE OVER THE OUTLOOK AREA TODAY. THE THREAT FOR SEVERE STORMS IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE PERIODS OF THUNDERSTORMS IN THE FORECAST FROM SUNDAY THROUGH TUESDAY NIGHT. LARGE HAIL AND DAMAGING WIND ARE POSSIBLE WITH STORMS SUNDAY NIGHT. HEAVY RAIN IS ALSO POSSIBLE. IT IS TOO EARLY TO ASSESS THE SEVERE WEATHER THREAT FOR STORMS EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FAB
In the hours before
Local storm report, Jun 10, 3:45 AM CDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
345 AM CDT FRI JUN 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 AM HEAVY RAIN ST. MARYS 41.31N 93.73W
06/10/2011 M5.40 INCH WARREN IA TRAINED SPOTTER
RAINFALL SINCE 300 PM THURSDAY.
&&
SMALLLocal storm report, Jun 10, 4:35 AM CDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
435 AM CDT FRI JUN 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 AM FLASH FLOOD 4 NE PELLA AIRPORT 41.45N 92.89W
06/10/2011 MARION IA EMERGENCY MNGR
THUNDER CREEK OVER 240TH STREET. ROAD CLOSED. DEPUTY
REPORTED IT LOOKED LIKE WHITE WATER RAPIDS.
&&
SMALLLocal storm report, Jun 10, 5:26 AM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
526 AM CDT FRI JUN 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 AM FLOOD HARTFORD 41.46N 93.40W
06/10/2011 WARREN IA DEPT OF HIGHWAYS
WATER OVER HIGHWAY 5 BETWEEN COUNTY ROADS S31 AND S23.
&&
SMALLLocal storm report, Jun 10, 6:52 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
652 AM CDT FRI JUN 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 AM HEAVY RAIN 2 NE PATTERSON 41.37N 93.85W
06/10/2011 M6.70 INCH MADISON IA TRAINED SPOTTER
&&
BFLocal storm report, Jun 10, 6:54 AM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
654 AM CDT FRI JUN 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 AM FLOOD 3 W OSKALOOSA 41.29N 92.70W
06/10/2011 MAHASKA IA DEPT OF HIGHWAYS
HIGHWAY 92 CLOSED DUE TO HIGH WATER BETWEEN COUNTY
HIGHWAY T25 AND HIGHWAY 163.
&&
SMALLLocal storm report, Jun 10, 7:06 AM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
706 AM CDT FRI JUN 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 AM HEAVY RAIN 2 SE PELLA AIRPORT 41.38N 92.92W
06/10/2011 M4.77 INCH MARION IA CO-OP OBSERVER
24 HOUR TOTAL
&&
BFThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 7:10 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Humboldt, Kossuth, Winnebago, Wright | 50 min |
| Jun 9, 7:41 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Worth | 37 min |
| Jun 9, 8:07 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Greene, Webster | 41 min |
| Jun 9, 8:13 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Jasper, Polk, Story, Warren | 47 min |
| Jun 9, 8:33 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Hancock, Wright | 26 min |
| Jun 9, 8:37 PM CDT | Flash Flood Warning | DMX | Dallas, Madison, Polk, Warren | 6 hr |
| Jun 9, 8:37 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Greene, Webster | 38 min |
| Jun 9, 8:39 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Greene | 21 min |
| Jun 9, 8:47 PM CDT | Severe Thunderstorm Warning | DMX | Story | 43 min |
| Jun 9, 8:55 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk | 50 min |
| Jun 9, 8:58 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Story | 47 min |
| Jun 9, 9:02 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Story | 28 min |
| Jun 9, 9:11 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 34 min |
| Jun 9, 9:15 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Hardin, Story | 20 min |
| Jun 9, 9:26 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Polk, Story | 22 min |
| Jun 9, 9:30 PM CDT | Flash Flood Warning | DMX | Boone, Polk, Story | 4 hr |
| Jun 9, 10:04 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion, Polk, Warren | 41 min |
| Jun 9, 10:29 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor | 31 min |
| Jun 9, 10:34 PM CDT | Severe Thunderstorm Warning | DMX | Polk, Warren | 26 min |
| Jun 9, 10:45 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 31 min |
| Jun 9, 10:49 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion | 41 min |
| Jun 9, 10:56 PM CDT | Severe Thunderstorm Warning | DMX | Madison, Warren | 34 min |
| Jun 9, 11:11 PM CDT | Flash Flood Warning | DMX | Jasper, Madison, Marion, Warren | 6 hr |
| Jun 9, 11:14 PM CDT | High Wind Warning | DMX | Marshall, Tama | 106 min |
| Jun 9, 11:14 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Cass | 46 min |
| Jun 9, 11:36 PM CDT | Flash Flood Warning | DMX | Adair, Audubon, Dallas, Guthrie, Madison | 4 hr |
| Jun 10, 12:07 AM CDT | River Flood Warning | DMX | Polk | 6 hr |
| Jun 10, 1:59 AM CDT | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Union | 46 min |
| Jun 10, 2:21 AM CDT | Flash Flood Warning | DMX | Mahaska, Marion, Monroe | 6 hr |
| Jun 10, 5:05 AM CDT | Areal Flood Warning | DMX | Marion, Warren | 24 hr |
| Jun 10, 7:20 AM CDT | River Flood Warning | DMX | Polk | 20 hr |
| Jun 10, 7:20 AM CDT | River Flood Warning | DMX | Polk | 20 hr |
Nearby
Areal Flood Warnings in Iowa, 2011Every areal flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.